NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

At what angle is a subcutaneous injection usually given?

  1. A90 degrees after stretching the skin flat
  2. BAlways exactly 15 degrees, with the skin stretched flat
  3. CAlways parallel to the skin
  4. D45 to 90 degrees, depending on the amount of fat
2.Nursing fundamentalsHard

A patient has been taught breathing exercises before surgery. Which statement shows a need for further teaching?

  1. A"I'll hold a pillow over the wound when I cough."
  2. B"I'll ask for pain relief if pain stops me breathing deeply."
  3. C"I'll take some slow deep breaths every hour."
  4. D"I'll avoid coughing so I don't hurt my stitches."
3.Infection control & patient safetyMedium

Which IV fluid can be given with packed red blood cells in the same line?

  1. ALactated Ringer’s (Hartmann’s) solution
  2. B5% dextrose in water
  3. C5% dextrose in 0.45% sodium chloride
  4. D0.9% sodium chloride
4.Infection control & patient safetyHard

A patient is receiving a high-alert drug by continuous infusion. At handover, which practice is safest?

  1. AThe incoming nurse checks it at the end of the shift
  2. BBoth nurses check the pump and bag against the prescription
  3. CThe outgoing nurse says that “the pump is fine” at the desk
  4. DOnly the rate is checked, not the drug or concentration
5.Prioritization & delegationMedium

A nurse teaches foot care to a patient with diabetes. Which statement shows a need for further teaching?

  1. A“I will check the soles of my feet every day with a mirror.”
  2. B“I will dry well between my toes after washing.”
  3. C“I will wear shoes that fit well, even at home.”
  4. D“I will soak my feet in hot water every evening.”
6.Prioritization & delegationHard

A child is admitted with a suspected Wilms tumor (nephroblastoma). Which instruction is most important for all staff?

  1. AGive a warm bath with abdominal massage
  2. BMeasure abdominal girth by pressing firmly
  3. CDo not palpate the abdomen
  4. DEncourage the child to play contact sports
7.Clinical nursingMedium

Which blood result often rises in an upper GI bleed because blood is digested in the gut?

  1. AGlucose
  2. BUrea (blood urea nitrogen)
  3. CSodium
  4. DCalcium
8.Clinical nursingHard

Which finding most strongly suggests a pulmonary embolism in a postoperative patient?

  1. ASudden breathlessness and pleuritic chest pain with tachycardia
  2. BGradual onset of cough with yellow sputum and mild fever over a week
  3. CWheeze that improves with salbutamol
  4. DSlow heart rate with high blood pressure
9.Lab values & electrolytesMedium

Which laboratory value best reflects the cause of confusion in a patient with severe liver disease and a flapping tremor?

  1. AA low serum potassium only
  2. BA raised troponin
  3. CA raised serum ammonia
  4. DA low serum lipase
10.Lab values & electrolytesHard

A patient's total calcium is 7.6 mg/dL and the albumin is 2.0 g/dL. Using the common correction (add 0.8 mg/dL for each 1 g/dL that albumin is below 4.0), what is the corrected calcium?

  1. A7.6 mg/dL, below the normal range
  2. B11.6 mg/dL, above the normal range
  3. C9.2 mg/dL, within the normal range
  4. D6.0 mg/dL, well below the normal range
11.PharmacologyMedium

How should a topical corticosteroid cream usually be applied?

  1. AOn broken, infected skin to speed healing
  2. BAs a thin layer to the affected area only, as directed
  3. CUnder a tight plastic dressing every night without advice
  4. DAs a thick layer over the whole body
12.PharmacologyHard

An older patient with coronary artery disease is starting levothyroxine for hypothyroidism. Why is a low starting dose used?

  1. AOlder patients absorb levothyroxine much better, so small doses are all they need
  2. BLevothyroxine causes severe hypoglycaemia in older patients
  3. CHigh starting doses cause permanent hypothyroidism
  4. DFast replacement raises cardiac oxygen demand and can cause angina
13.Med-surg: cardiovascular & respiratoryMedium

A patient uses a salbutamol (albuterol) inhaler and a steroid inhaler at the same times each day. Which order is usually taught?

  1. AThe order makes no difference to either drug
  2. BSteroid first, then salbutamol straight afterwards
  3. CBoth inhalers puffed together in one breath
  4. DSalbutamol first, then the steroid after a short wait
14.Med-surg: cardiovascular & respiratoryHard

After cardiac catheterisation via the radial artery, which assessment is most important?

  1. AUrine specific gravity every four hours
  2. BPupil size and reaction to light every 15 minutes
  3. CCirculation, sensation and movement of the hand, and the site
  4. DBowel sounds and abdominal girth every hour after the test
15.Med-surg: neuro, endocrine & renalMedium

A routine blood test shows a potassium of 6.4 mmol/L. The lab reports that the sample was haemolysed. The patient feels well. What should the nurse do?

  1. AInform the doctor and arrange an urgent repeat sample
  2. BIgnore it, because haemolysis always gives a normal result
  3. CStart dialysis as soon as possible
  4. DGive oral potassium supplements straight away
16.Med-surg: neuro, endocrine & renalHard

Which of these patients with acute ischaemic stroke is least likely to be eligible for IV thrombolysis?

  1. AA patient whose blood pressure is 170/95 mmHg
  2. BA patient whose symptoms began 90 minutes ago
  3. CA patient who had major abdominal surgery five days ago
  4. DA patient whose CT scan shows no sign of any intracranial bleeding
17.Med-surg: GI, perioperative & oncologyMedium

Which statement about multimodal analgesia is correct?

  1. AIt is a method used only for long-term chronic pain
  2. BDrugs with different actions are combined to reduce opioid needs
  3. COnly one analgesic should ever be given at any one time
  4. DSeveral different opioids are combined for a stronger overall effect
18.Med-surg: GI, perioperative & oncologyHard

A patient with three fractured ribs is taking shallow breaths because of pain. Why is effective analgesia a priority?

  1. AGood analgesia makes rib fractures heal fully within a few days
  2. BShallow breathing can lead to atelectasis and pneumonia
  3. CPain relief is only needed for the patient's comfort
  4. DRib pain always means the heart is damaged
19.Maternity & obstetric nursingMedium

What is a "reactive" non-stress test?

  1. ALate decelerations with every contraction
  2. BAt least 2 fetal heart rate accelerations within 20 minutes
  3. CNo accelerations of the fetal heart rate within 40 minutes
  4. DA baseline heart rate above 160 bpm
20.Maternity & obstetric nursingHard

Which statement by a woman with postnatal depression shows that the nurse's teaching has been effective?

  1. A"Depression after birth means I am a bad mother."
  2. B"I should keep my feelings to myself so I don't worry my family."
  3. C"I will tell my midwife or doctor if I have thoughts of harming myself."
  4. D"If I take medicine I can never breastfeed again."
21.Pediatric nursingMedium

How should the nurse measure the heart rate of a 9-month-old?

  1. ARead it from the pulse oximeter only
  2. BCount the radial pulse for 15 seconds and multiply by 4
  3. CCount the carotid pulse for 30 seconds and multiply by 2
  4. DCount the apical pulse for a full minute
22.Pediatric nursingHard

On day 5 of chickenpox, a child has a fever again, and one area of skin around some spots has become red, hot, swollen and very painful. What should the nurse suspect?

  1. ANormal healing of chickenpox spots
  2. BAn allergy to calamine lotion
  3. CA second attack of chickenpox caused by a different strain
  4. DA secondary bacterial skin infection
23.Mental health nursingMedium

Which side effects should the nurse monitor for in a patient starting donepezil?

  1. ATremor, thirst and passing large amounts of urine
  2. BWeight gain and high blood glucose
  3. CDry mouth, constipation and urinary retention
  4. DNausea, diarrhoea and a slow heart rate
24.Mental health nursingHard

The day before discharge, a patient with depression says, "Soon I'll finally be at peace and won't be a burden to anyone." What should the nurse do?

  1. ASay she will feel better at home
  2. BAsk directly whether she is thinking of suicide and inform the team before discharge goes ahead
  3. CNote the remark in her record and let the discharge go ahead as planned, without any further action
  4. DAssume she means she is relieved about going home
25.Nursing math & unit conversionsMedium
12345678910111210:45 PM?22:4523:4521:4510:45

Practice exercise (made-up values, not clinical guidance). A dose is charted at 10:45 PM. Which entry is the same time on the 24-hour clock? Click it.

10:45 PM
  1. 122:45
  2. 223:45
  3. 321:45
  4. 410:45
26.Nursing math & unit conversionsHard
1 tbsp? mL3 tsp? mL3 cups? mL3 fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1 tbsp of liquid supplement, 3 tsp of cough syrup, 3 cups of tea, 3 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 37 kg is prescribed 10 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

37 kg10 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 550 units of a drug that comes as 5000 units/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

550 units5000 units/mL
V = mL
29.IV infusion ratesMedium
250 mL15 gtt/mL4 h? gtt/min

Infuse 250 mL over 4 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL4 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
930 mLleft? mL/h4 h left

1500 mL was ordered over 8 hours. After 4 hours you find that 930 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1500 mL / 8 hafter 4 h: 930 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea200 mLjuice150 mLice chips240 mLIV infusion100 mL/h × 8 hIV antibiotic2 × 50 mLurine500 mLurine400 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

tea: 200 mLjuice: 150 mLice chips: 240 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 500 mLurine: 400 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL120 mL/hstart 08:4513:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 08:45 and runs by pump at 120 mL/h. How many mL V are left in the bag at 13:45?

1000 mL120 mL/h08:45 → 13:45
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 65/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: D · 45 to 90 degrees, depending on the amount of fat

Why this is the answer

The angle depends on needle length and body fat. A short needle at 90 degrees suits most adults; in thin patients a pinch of skin or a 45-degree angle avoids reaching muscle.

Answer

D · 45 to 90 degrees, depending on the amount of fat
2.Nursing fundamentals

Answer: D · "I'll avoid coughing so I don't hurt my stitches."

Why this is the answer

Avoiding coughing lets secretions collect and raises the risk of chest infection. Splinting the wound, deep breathing and good pain control are correct.

Answer

D · "I'll avoid coughing so I don't hurt my stitches."
3.Infection control & patient safety

Answer: D · 0.9% sodium chloride

Why this is the answer

Only 0.9% sodium chloride is compatible with blood. Dextrose (glucose) solutions can cause red cells to clump and break down, and the calcium in lactated Ringer’s (Hartmann’s) can cause clotting.

Answer

D · 0.9% sodium chloride
4.Infection control & patient safety

Answer: B · Both nurses check the pump and bag against the prescription

Why this is the answer

A bedside check at handover, tracing the line from bag to patient and comparing the drug, concentration, dose and rate with the prescription, catches programming errors early.

Answer

B · Both nurses check the pump and bag against the prescription
5.Prioritization & delegation

Answer: D · “I will soak my feet in hot water every evening.”

Why this is the answer

Neuropathy can stop the patient feeling heat, so hot soaks can cause burns, and long soaking dries the skin. Daily checks, careful drying and well-fitting shoes are correct.

Answer

D · “I will soak my feet in hot water every evening.”
6.Prioritization & delegation

Answer: C · Do not palpate the abdomen

Why this is the answer

Palpating a Wilms tumor can rupture the capsule and spread cancer cells. A sign is often put on the bed to warn staff not to palpate the abdomen.

Answer

C · Do not palpate the abdomen
7.Clinical nursing

Answer: B · Urea (blood urea nitrogen)

Why this is the answer

Blood proteins digested in the upper GI tract are absorbed and converted to urea, so urea rises out of proportion to creatinine. Urea is part of the Glasgow-Blatchford bleeding score.

Answer

B · Urea (blood urea nitrogen)
8.Clinical nursing

Answer: A · Sudden breathlessness and pleuritic chest pain with tachycardia

Why this is the answer

PE typically presents with sudden dyspnoea, chest pain on breathing, tachycardia, low oxygen saturation and sometimes haemoptysis or collapse.

Answer

A · Sudden breathlessness and pleuritic chest pain with tachycardia
9.Lab values & electrolytes

Answer: C · A raised serum ammonia

Why this is the answer

A failing liver cannot convert ammonia into urea, so ammonia builds up and contributes to hepatic encephalopathy. Lactulose is commonly used to lower ammonia absorption from the gut.Checked against: Ammonia Levels · MedlinePlus (NIH) (2026); Loss of brain function - liver disease · MedlinePlus (NIH) (2025)

Answer

C · A raised serum ammonia
10.Lab values & electrolytes

Answer: C · 9.2 mg/dL, within the normal range

Why this is the answer

Corrected calcium = 7.6 + 0.8 × (4.0 − 2.0) = 9.2 mg/dL, which is normal. Low albumin lowers the bound fraction of calcium; the correction is only an estimate, and an ionized calcium is more accurate when it matters.Checked against: Calcium blood test · MedlinePlus (NIH) (2025)

Answer

C · 9.2 mg/dL, within the normal range
11.Pharmacology

Answer: B · As a thin layer to the affected area only, as directed

Why this is the answer

Thin application to affected skin limits systemic absorption and skin atrophy. Occlusive dressings increase absorption and are used only when prescribed.

Answer

B · As a thin layer to the affected area only, as directed
12.Pharmacology

Answer: D · Fast replacement raises cardiac oxygen demand and can cause angina

Why this is the answer

Thyroid hormone increases metabolic rate, heart rate and contractility. In older people and those with heart disease, the dose is started low and increased slowly to avoid ischaemia and arrhythmias.

Answer

D · Fast replacement raises cardiac oxygen demand and can cause angina
13.Med-surg: cardiovascular & respiratory

Answer: D · Salbutamol first, then the steroid after a short wait

Why this is the answer

Using the bronchodilator first opens the airways so the inhaled corticosteroid can reach the smaller airways. A short wait between inhalers and a mouth rinse after the steroid are also taught.

Answer

D · Salbutamol first, then the steroid after a short wait
14.Med-surg: cardiovascular & respiratory

Answer: C · Circulation, sensation and movement of the hand, and the site

Why this is the answer

After radial access, the compression device and puncture site are checked for bleeding or haematoma, and the hand for colour, warmth, capillary refill, sensation and movement. Radial artery occlusion and forearm compartment syndrome are possible complications.

Answer

C · Circulation, sensation and movement of the hand, and the site
15.Med-surg: neuro, endocrine & renal

Answer: A · Inform the doctor and arrange an urgent repeat sample

Why this is the answer

Haemolysis releases potassium from red cells and can falsely raise the result. A repeat sample is taken urgently, and an ECG may be done. If the ECG shows hyperkalaemic changes, treatment should not wait.

Answer

A · Inform the doctor and arrange an urgent repeat sample
16.Med-surg: neuro, endocrine & renal

Answer: C · A patient who had major abdominal surgery five days ago

Why this is the answer

Recent major surgery (within roughly 14 days in many guidelines) greatly increases the bleeding risk and is a contraindication to thrombolysis. Onset within 4.5 hours, a blood pressure below 185/110 mmHg and a CT without haemorrhage are conditions that permit it.

Answer

C · A patient who had major abdominal surgery five days ago
17.Med-surg: GI, perioperative & oncology

Answer: B · Drugs with different actions are combined to reduce opioid needs

Why this is the answer

Multimodal analgesia combines drugs and techniques (paracetamol, NSAIDs where safe, local anaesthetic blocks, opioids) to improve pain relief and reduce opioid side effects. Combining several opioids is not multimodal.

Answer

B · Drugs with different actions are combined to reduce opioid needs
18.Med-surg: GI, perioperative & oncology

Answer: B · Shallow breathing can lead to atelectasis and pneumonia

Why this is the answer

Uncontrolled chest wall pain prevents deep breaths and coughing, leading to atelectasis, sputum retention and pneumonia, particularly in older adults. Multimodal analgesia, sometimes with regional blocks, and physiotherapy are used.

Answer

B · Shallow breathing can lead to atelectasis and pneumonia
19.Maternity & obstetric nursing

Answer: B · At least 2 fetal heart rate accelerations within 20 minutes

Why this is the answer

A reactive non-stress test shows at least two qualifying accelerations in 20 minutes and indicates fetal well-being. A non-reactive test needs further testing, such as a biophysical profile.

Answer

B · At least 2 fetal heart rate accelerations within 20 minutes
20.Maternity & obstetric nursing

Answer: C · "I will tell my midwife or doctor if I have thoughts of harming myself."

Why this is the answer

Teaching aims to reduce shame, encourage support and make clear that thoughts of self-harm must be reported urgently. Many antidepressants are compatible with breastfeeding, and depression is a treatable illness, not a failure.

Answer

C · "I will tell my midwife or doctor if I have thoughts of harming myself."
21.Pediatric nursing

Answer: D · Count the apical pulse for a full minute

Why this is the answer

In infants and children under about 2 years, the apical pulse is counted with a stethoscope for a full minute. Their rates are fast and may vary with breathing, so short counts are inaccurate.

Answer

D · Count the apical pulse for a full minute
22.Pediatric nursing

Answer: D · A secondary bacterial skin infection

Why this is the answer

A new fever and spreading redness, heat, swelling and pain around chickenpox lesions suggest secondary bacterial infection, such as with group A streptococcus, which can become serious. The child needs prompt medical review.

Answer

D · A secondary bacterial skin infection
23.Mental health nursing

Answer: D · Nausea, diarrhoea and a slow heart rate

Why this is the answer

Cholinesterase inhibitors increase cholinergic activity. Common effects include nausea, vomiting, diarrhoea and loss of appetite; bradycardia and fainting can also occur.

Answer

D · Nausea, diarrhoea and a slow heart rate
24.Mental health nursing

Answer: B · Ask directly whether she is thinking of suicide and inform the team before discharge goes ahead

Why this is the answer

Statements about being at peace or a burden may indicate suicidal intent. The nurse asks directly, assesses risk and informs the team, and discharge may need to be reconsidered.

Answer

B · Ask directly whether she is thinking of suicide and inform the team before discharge goes ahead
25.Nursing math & unit conversions

Answer: 22:45

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

10 PM → 10 + 12 = 22

Answer

22:45

Answer

22:45
26.Nursing math & unit conversions

Answer: V = 840 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1 tbsp = 1·15 = 15 mL
3 tsp = 3·5 = 15 mL
3 cups = 3·240 = 720 mL
3 fl oz = 3·30 = 90 mL

Add

V = 15 + 15 + 720 + 90 = 840 mL

Answer

V = 840 mL
27.Dosage calculations

Answer: V = 7.4 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 10·37 = 370 mg

Volume

V = 370/50 = 7.4 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 7.4 mL
28.Dosage calculations

Answer: V = 0.11 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Volume

V = 550/5000 = 0.11 mL

On the syringe

On this 1 mL syringe every small line is 0.01 mL.

Answer

V = 0.11 mL
29.IV infusion rates

Answer: R = 16 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

4·60 = 240 min

Drip rate

R = 250·15/240 = 15.63 ≈ 16 gtt/min

Answer

R = 16 gtt/min

At the bedside you round to the nearest whole drop: 16 gtt/min.

30.IV infusion rates

Answer: Δ = 24 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1500/8 = 187.5 mL/h

New rate

R = 930/4 = 232.5 mL/h

Percentage change

Δ = (232.5 − 187.5)/187.5·100% = 24%

Answer

Δ = 24%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.IV fluids & fluid balance

Answer: B = 470 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 150 = 350 mL
ice chips: 240/2 = 120 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1370 mL

Total output

500 + 400 = 900 mL

Balance

B = 1370 − 900 = 470 mL

Answer

B = 470 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 400 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

08:45 → 13:45 = 5 h

Volume infused

120·5 = 600 mL

Volume left

V = 1000 − 600 = 400 mL

Answer

V = 400 mL
33.Clinical assessment scores

Answer: MFS = 90

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 30 + 20 + 0 + 0 = 90

Answer

MFS = 90
34.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 65/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 1 + 1 + 1 + 1 = 5

Interpretation

5 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions